Format

Send to:

Choose Destination
See comment in PubMed Commons below
JAMA. 2008 Sep 3;300(9):1056-66. doi: 10.1001/jama.300.5.jrr80007. Epub 2008 Aug 3.

A 39-year-old man with HIV-associated lipodystrophy.

Author information

  • 1Boston University School of Medicine, and Center for HIV/AIDS Care and Research, Boston Medical Center, Boston, Massachusetts 02118, USA. jfuller@bu.edu

Erratum in

  • JAMA. 2008 Oct 15;300(15):1763.

Abstract

Human immunodeficiency virus (HIV)-associated lipodystrophy refers to fat accumulation, also known as lipohypertrophy, and fat wasting, also known as lipoatrophy. Both conditions can be very disturbing to patients and have been associated with metabolic disturbances such as insulin resistance and hyperlipidemias. The prevalence of HIV-associated lipodystrophy ranges from 6% to 69% in the medical literature. Although no clear associations have been made between specific drugs and HIV lipohypertrophy, stavudine and zidovudine have been implicated in the development of HIV lipoatrophy. The case of Mr B, a 39-year-old man with HIV-associated lipodystrophy whose facial changes are a cause of significant distress, highlights the need for clinicians to be attuned to the psychological impact that lipodystrophy can have on patients, especially because it may serve as a disincentive to adherence to antiretroviral drug regimens, resulting in an increased risk of developing viral resistance.

PMID:
18677013
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk